Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS Nashville, TN

August 31, 2017Bedford County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 31, 2017, 10:58 PM CDT for Bedford County, Rutherford County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 10:58 PM CDT (03:58 UTC)
Expired
Aug 31, 2017, 11:30 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS54 KOHX 010358
SVROHX
TNC003-149-010430-
/O.NEW.KOHX.SV.W.0194.170901T0358Z-170901T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1058 PM CDT THU AUG 31 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rutherford County in Middle Tennessee...
  Northeastern Bedford County in Middle Tennessee...

* Until 1130 PM CDT

* At 1058 PM CDT, a severe thunderstorm was located near Shelbyville,
  moving north at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Murfreesboro, Shelbyville, Wartrace, Bell Buckle, Christiana,
  Deason, Rockvale and Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3548 8651 3585 8657 3581 8619 3546 8634
TIME...MOT...LOC 0358Z 188DEG 42KT 3557 8642 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
132 
WWUS54 KOHX 010411
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1111 PM CDT THU AUG 31 2017

TNC003-149-010430-
/O.CON.KOHX.SV.W.0194.000000T0000Z-170901T0430Z/
Rutherford TN-Bedford TN-
1111 PM CDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN RUTHERFORD AND NORTHEASTERN BEDFORD COUNTIES...

At 1111 PM CDT, a severe thunderstorm was located 10 miles south of
Murfreesboro, moving north at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Murfreesboro, Christiana, Fosterville and Rockvale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 8648 3585 8657 3581 8619 3559 8632
TIME...MOT...LOC 0411Z 188DEG 42KT 3570 8640 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:50 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 31, 10:50 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1050 PM CDT Thu Aug 31 2017

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Center of remnants of Harvey currently across extreme northeast
MS...and is expected to push across the mid-state very close to
BNA through Friday. Northwest Middle TN remains focus for heaviest
rain...with amounts dropping to the southeast. Isolated flooding
already occurring likely to expand some overnight as heavy rain
continues. While small threat of severe storms remains overnight
...flooding is the main issue.

Updated to QPF to latest numbers which actually drops amounts
slightly east as wrap-around rain likely to largely affect the
north/west. As the center of Harvey moves closer...winds will
become quite gusty and a wind advisory may need to be issued.

&&

.AVIATION...
00Z TAF DISCUSSION.

Remnants of hurricane Harvey expected to push across the mid-state
...resulting in degraded flying conditions through the period.
CIGs/VSBYs expected to down way down tonight...and largely remain
that way through the period. Winds also expected to become gusty
20-30 mph.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon FOR Cannon-Cheatham-
Clay-Davidson-De Kalb-Dickson-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-
Williamson-Wilson.

&&

DISCUSSION......11
AVIATION........07
Hazardous weather outlook, Aug 31, 11:47 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1147 AM CDT Thu Aug 31 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1147 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is now in effect for most of Middle Tennessee.
Locations across the higher elevations of the Upper Cumberland
Region, southern portions of the Cumberland Plateau Region, and
far southern counties across central and eastern portions of the
mid state are not within this watch area currently.

There is a slight risk of severe storms for counties near the
Tennessee/Alabama border this afternoon through early this
evening. There is a marginal risk of severe storms for locations
around the I-40 corridor and southward up to the above mentioned
slight risk area for this afternoon through early this evening.
With any severe storms that do occur, the formation of isolated
tornadoes will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rain will persist through Friday as Tropical Depression
Harvey moves across Middle Tennessee. Forecast rainfall amounts
from today through Friday afternoon range from up to 1 inch along
the Cumberland Plateau, to 3 to 5 inches across the Nashville
Metro Area, to 6 to 8 inches around Clarksville and Land-between-
the-Lakes.

Also, areas generally east of I-65 remain under a marginal risk of
severe storms on Friday, with isolated tornadoes once again being
the primary threat.

Winds will increase across most of Middle Tennessee tonight and
Friday as the center of Harvey tracks across the mid state.
Sustained speeds of 10 to 20 mph will be common, with gusts of
30 mph or greater in many areas, is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Friday
afternoon for severe storms and possible flooding.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 INCH
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Aug 31, 7:58 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      8 NNW NASHVILLE         36.28N  86.84W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            WATER RESCUES ONGOING ALONG WHITES CREEK.

&&

EVENT NUMBER OHX1700766

MR3
Local storm report, Aug 31, 9:07 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
907 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     FLASH FLOOD      8 N NASHVILLE           36.29N  86.78W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULITPLE ROADS CLOSED IN THE WHITES CREEK AREA
            INCLUDING LICKTON PIKE AND KNIGHT RD.

&&

EVENT NUMBER OHX1700767

MR3
Local storm report, Aug 31, 9:12 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      10 SE CENTERVILLE       35.69N  87.32W
08/31/2017                   HICKMAN            TN   FACEBOOK

            WATER OVER HOOVER RD AT DUNLAP RD IN THE SHADY GROVE
            COMMUNITY.

&&

EVENT NUMBER OHX1700768

MR3
Local storm report, Aug 31, 9:31 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
931 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      2 SW FAIRVIEW           35.96N  87.15W
08/31/2017                   WILLIAMSON         TN   AMATEUR RADIO

            HAM REPORTED ROAD FLOODING AT HWY 100 AND GLENHAVEN DR
            IN FAIRVIEW.

&&

EVENT NUMBER OHX1700769

MR3
Local storm report, Aug 31, 9:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      5 SE NASHVILLE          36.12N  86.72W
08/31/2017                   DAVIDSON           TN   TRAINED SPOTTER

            MURFREESBORO PIKE NORTH OF BRILEY PARKWAY IS FLOODED.

&&

EVENT NUMBER OHX1700770

MR3
Local storm report, Aug 31, 10:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          3 NW MOUNT PLEASANT     35.58N  87.23W
08/31/2017                   MAURY              TN   EMERGENCY MNGR

            7 POWER POLES DOWN ALONG WITH TREES. TDS OBSERVED ON
            RADAR AT TIME OF REPORT.

0700 PM     FLASH FLOOD      NASHVILLE               36.17N  86.78W
08/31/2017                   DAVIDSON           TN   TWITTER

            VIDEO AND PICTURES SHOW CARS PARTIALLY SUBMERGED AT
            VANTAGE WAY AND ROSA PARKS BLVD.

0755 PM     FLASH FLOOD      8 NNW NASHVILLE         36.28N  86.84W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            WATER RESCUES ONGOING ALONG WHITES CREEK.

0901 PM     FLASH FLOOD      8 N NASHVILLE           36.29N  86.78W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULITPLE ROADS CLOSED IN THE WHITES CREEK AREA
            INCLUDING LICKTON PIKE AND KNIGHT RD.

0910 PM     FLASH FLOOD      10 SE CENTERVILLE       35.69N  87.32W
08/31/2017                   HICKMAN            TN   FACEBOOK

            WATER OVER HOOVER RD AT DUNLAP RD IN THE SHADY GROVE
            COMMUNITY.

0928 PM     FLASH FLOOD      2 SW FAIRVIEW           35.96N  87.15W
08/31/2017                   WILLIAMSON         TN   AMATEUR RADIO

            HAM REPORTED ROAD FLOODING AT HWY 100 AND GLENHAVEN DR
            IN FAIRVIEW.

0948 PM     FLASH FLOOD      5 SE NASHVILLE          36.12N  86.72W
08/31/2017                   DAVIDSON           TN   TRAINED SPOTTER

            MURFREESBORO PIKE NORTH OF BRILEY PARKWAY IS FLOODED.

&&

EVENT NUMBER OHX1700764 OHX1700765 OHX1700766 OHX1700767 OHX1700768
OHX1700769 OHX1700770

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:05 PM CDTFlash Flood WarningOHXDickson, Hickman, Humphreys, Lewis, Maury, Perry and 2 more7 hr
Aug 31, 7:50 PM CDTTornado WarningOHXWilliamson25 min
Aug 31, 7:55 PM CDTRiver Flood AdvisoryOHXDavidson14 hr
Aug 31, 7:59 PM CDTRiver Flood AdvisoryOHXDavidson14 hr
Aug 31, 8:15 PM CDTTornado WarningOHXGiles, Marshall, Maury30 min
Aug 31, 8:27 PM CDTRiver Flood AdvisoryOHXDavidson10 hr
Aug 31, 8:27 PM CDTRiver Flood AdvisoryOHXDavidson10 hr
Aug 31, 8:34 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 8:48 PM CDTRiver Flood WarningOHXPerry64 hr
Aug 31, 8:48 PM CDTRiver Flood WarningOHXMontgomery, Robertson59 hr
Aug 31, 9:30 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury2 hr
Aug 31, 9:40 PM CDTFlash Flood WarningOHXCheatham, Davidson, Williamson5 hr
Aug 31, 10:19 PM CDTFlash Flood WarningOHXDavidson, Marshall, Maury, Williamson3 hr
Aug 31, 10:34 PM CDTSevere Thunderstorm WarningOHXBedford26 min
Aug 31, 11:01 PM CDTSpecial Weather StatementOHXDavidson, Robertson44 min
Aug 31, 11:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson28 min
Aug 31, 11:42 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Coffee, Davidson, DeKalb and 21 more16 hr
Aug 31, 11:47 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 11:47 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 11:53 PM CDTTornado WarningOHXDavidson9 min
Sep 1, 12:17 AM CDTFlash Flood WarningOHXCheatham, Dickson3 hr
Sep 1, 12:57 AM CDTRiver Flood WarningOHXCheatham37 hr
Sep 1, 1:09 AM CDTFlash Flood WarningOHXDavidson, Williamson51 min
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson20 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXMontgomery9 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXStewart9 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXHumphreys30 hr
Sep 1, 1:15 AM CDTRiver Flood WarningOHXDavidson24 hr
Sep 1, 3:30 AM CDTFlash Flood WarningOHXCheatham, Montgomery, Robertson2 hr
Sep 1, 4:29 AM CDTRiver Flood WarningOHXCheatham24 hr
Sep 1, 5:39 AM CDTRiver Flood AdvisoryOHXDavidson, Sumner3 hr
Sep 1, 5:40 AM CDTRiver Flood WarningOHXDavidson2 hr
Sep 1, 5:43 AM CDTRiver Flood AdvisoryOHXHickman5 hr
Sep 1, 9:20 AM CDTRiver Flood AdvisoryOHXHickman10 hr
Sep 1, 10:10 AM CDTRiver Flood WarningOHXMontgomery33 hr
Sep 1, 10:10 AM CDTRiver Flood WarningOHXStewart39 hr
Sep 1, 11:30 AM CDTRiver Flood AdvisoryOHXCheatham9 hr
Sep 1, 3:15 PM CDTRiver Flood AdvisoryOHXMontgomery25 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.